New Jersey, 2003

Lightning Strike in New Jersey, August 29, 2003

August 29, 2003 · NWS PHI · 1 event in 1 county or zone

A lightning strike sparked a fire in an auto repair shop in Lawrence Township. No injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike sparked a fire in an auto repair shop in Lawrence Township. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 2:20 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 29, 2:20 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT FRI AUG 29 2003

DISC: WARM/COLD FNT(S) PASSING NEXT 6 TO 18 HRS. PHYSICAL FEATURES
OF THE WRMFNT DEPICTED ON THE VISBL SATL EXTENDING FROM OFF SNJ COAST
THRU TTN AND INTO NCNTRAL PA...AND THE DEW POINTS VARY FROM THE 60S
NRN AREAS TO THE UPPER 70S SOUTH. WHEW THAT IS TOUGH TO TAKE AND
THE HEAT INDEX IS NEARING 100 DEGREES. NOT EXPECTING A RAINY PERIOD
BUT RATHER SPOTTY SHWRS/TSHWRS NEXT COUPLE OF DAYS BUT WHERE THEY
OCCUR SOME DOWNPOURS WILL BE THE RESULT. SLGT CHC OF SVR TSTMS JUST
OUTSIDE OF NRN BOUNDARY OF CFA BUT CAN RULE OUT A HEAVY TSTM IN SOME
AREAS. STRONG 80H FLOW ACROSS SFC BOUNDARY AND MODEST VERT MOTION ON
BACK SIDE OF WARMFRONT AND APPROACHING S/W REASON FOR CONVECTION LATER
TODAY. 300 JET REMAINS N OF CFA TODAY.

WRM FRNT MOVES N OF AREA LATER THIS EVENING AND ITLL FEEL MORE
HUMID INTO TONIGHT. AS STRONG LOW IS DRIVEN INTO QUEBEC PROVINCE...
COLD FRONT APPROACHES FROM THE NW SAT MORNING. W-E 500H RIDGE REMAINS
ANCHORED OVER WRN ATLC NOT ALLOWING SRN PART OF SFC FRONT TO PUSH ON
BY. WEVE SEEN THIS ON NUMEROUS OCCASIONS THIS SEASON AND THE RESULT
IS STAGNANT CONDITIONS WITH SHOWERS ON THE DOOR STEP. WITH THE FRONT
STALLED NEARBY TO THE SOUTH...APPROACHING HIGH PRES WILL MOVE ACRS
NY STATE AND INTO NEW ENGLAND COASTAL WATERS SUN AFTERNOON WITH AN
ONSHORE WIND FOR MUCH OF THE REGION.

SFC LOW OVER THE GULF STATES RIDES NE ALONG PERIPHERY OF RIDGE
AND MOVES E ALONG BOUNDARY BRINGING A MUCH STEADIER CHANCE OF PCPN
AND IT MAY BECOME HEAVY AS WE APPROACHIN TUE INTO THU AS LOW MOVES
NE AND INTO NEW ENGLAND REGION.

MARINE WX STILL QUIET BUT WELL SEE SHIFTING WINDS OVERNIGHT COMING
FROM THE N AND THEN E BY SUNDAY.

HAVE A GOOD LABOR DAY.

 .PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

EBERWINE
Hazardous weather outlook, Aug 29, 3:45 AM EST, 13 hours 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE FORECAST TODAY...BUT NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 29, 3:05 PM EST, 2 hours 35 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>026-PAZ060>062-067>071-
300200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT FRI AUG 29 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR PARTS OF
PENNSYLVANIA...MARYLAND...ALL OF DELAWARE AND MOST OF NEW JERSEY...

IN EASTERN PENNSYLVANIA SEVERE THUNDERSTORM WATCH NUMBER 911 INCLUDES...
BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE...PHILADELPHIA...
MONTGOMERY AND BUCKS.

IN NEW JERSEY...

HUNTERDON...SOMERSET...MERCER...MIDDLESEX...MONMOUTH...BURLINGTON...
OCEAN...CAMDEN...GLOUCESTER...SALEM...CUMBERLAND...ATLANTIC AND CAPE
MAY.

IN MARYLAND...
CECIL...KENT...QUEEN ANNES...TALBOT AND CAROLINE.

IN DELAWARE...
NEW CASTLE...KENT AND SUSSEX.

THE WATCH ALSO INCLUDES THE DELAWARE BAY AND THE ENTIRE NEW JERSEY
COASTAL WATERS.

THE SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL AS WELL AS FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS.

EBERWINE
Special weather statement, Aug 29, 5:25 PM EST, 15 minutes before
DEZ002>004-MDZ012-015-019-020-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
625 PM EDT FRI AUG 29 2003

...LINE OF THUNDERSTORMS TO MOVE THROUGH...

A LINE OF THUNDERSTORMS EXTENDED FROM EXTREME SOUTHERN CECIL COUNTY
MARYLAND...SOUTHWEST THROUGH KENT AND INTO THE DELAWARE BAY. THIS LINE
WILL CONTINUE TO MOVE ACROSS THE REMAINDER OF MARYLANDS EASTERN AND
NORTHERN DELAWARE BEFORE 7 PM AND CENTRAL AND SOUTHERN DELAWARE
BEFORE 730.

BRIEF WIND GUSTS OF 45 MPH...TORRENTIAL RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES CAN BE EXPECTED WHEN THE LINE MOVES THROUGH.

THERE ARE NO SEVERE THUNDERSTORM WARNINGS IN EFFECT AT THIS TIME BUT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT INCLUDING
THE WATERS OF THE DELAWRE BAY.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
August 29, 5:40 PM EST
Where
Cumberland County, Cedarville
Reported by
NEWSPAPER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370945.